Prednisone Side Effects And Warnings

Learn Facts and Information About Prednisone, Both Side Effects and Benefits

Is Prednisone Addictive?

Is Prednisone Addictive?

The beneficial effects of most drugs are often tainted in some way by their addictive potential, which is why healthcare providers maintain a strict dosage schedule and regimen for prescription drugs like prednisone. Long-term consumption in high doses increases the risk of side effects and may also elicit withdrawal symptoms in prednisone users, but does that also imply that prednisone is addictive?

Before taking the discussion any further, it is important to understand the difference between addiction and dependence.

In many cultures, the two are considered overlapping and somewhat similar conditions but in clinical practice, addiction is a far more severe and troubling issue that is marked by changes in the brain circuitry and nervous pathways. Addiction is reported with certain drugs that affect the release of neurotransmitters from the brain and alter the normal biochemistry, leading to harmful consequences like an increased need to acquire more and more of the drug, an inability to maintain a normal social and professional life and drug consumption to create a feeling of being high.

On the other hand, dependence is reported in drugs where intake creates a temporary impairment in normal hormonal or physiological functions. Dependence may be a transitional stage that culminates in addiction for some drugs.

Arguments in Favor of Prednisone as an Addictive Drug

Experts and healthcare providers agree that prednisone can affect mood, behavior and mental state if consumed for more than 3 or 4 weeks. These psychological/ behavioral changes can include:

  • Euphoria (or subjective feelings of happiness, pleasure and satisfaction without any apparent reason). Experts suggest[1] that improvements in behavior, mood and emotions can be attributed more to the pleasing effects of prednisone than to the resolution of disease symptoms in prednisone users.
  • It is also observed that abrupt cessation increases the risk of withdrawal symptoms that may mimic addiction symptoms in severe cases (like agitation, distress, anxiety, nausea, vomiting, low blood pressure, shivering and mood swings).

Arguments Opposing Addictive Effects of Prednisone:

Prednisone is not addictive because:

  • Steroids are produced by the human adrenal glands, and certain diseases, tumors, or even stressful events can also increase the rate of secretion of prednisone.
  • Withdrawal symptoms can be totally avoided by tapering the dosage, which is not the case with most addictive drugs.
  • Even if abruptly stopped, the withdrawal symptoms are rarely life-threatening and resolve spontaneously within 3-4 weeks.

In conclusion, prednisone is not classified under the category of drugs of abuse, due to its relatively low euphoric potential and inability to create a sudden or intense high, but it can nevertheless lead to withdrawal symptoms such as depression (that may progress to suicidal ideation), physiological issues like fatigue, low energy levels, changes in appetite, physical activity status and other similar features that may take up to 3-4 weeks to return to normal, even when prednisone intake has completely stopped.

How Can You Reverse the Symptoms of Prednisone Dependence?

Prednisone dependence symptoms can be reversed by:

  • Seeking a permanent solution or therapy for your health issues.
  • Seeking alternative therapies if you are required to take the drug for long periods of time.
  • Observing signs of overuse/abuse like weight changes, acne, higher rate of infections due to lowered immunity and changes in the secretion of other hormones.
  • Watching for severe psychological symptoms such as depression which is reported quite frequently with long-term prednisone therapy.

References:

  1. Morgan, H. G., Boulnois, J., & Burns-Cox, C. (1973). Addiction to prednisone. British medical journal, 2(5858), 93.
  2. Dixon, R. B., & Christy, N. P. (1980). On the various forms of corticosteroid withdrawal syndrome. The American journal of medicine, 68(2), 224-230.
  3. Stoudemire, A., Anfinson, T., & Edwards, J. (1996). Corticosteroid-induced delirium and dependency. General hospital psychiatry, 18(3), 196-202.

Related Posts